Alert archive / Pennsylvania / Flash Flood Warnings in 2023

Flash Flood Warning 32, NWS Pittsburgh, PA

September 7, 2023Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Sep 7, 2023, 6:40 PM EDT for Allegheny County, Pennsylvania. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2023, 6:40 PM EDT (22:40 UTC)
Expired
Sep 7, 2023, 7:57 PM EDT
In force
77 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2091 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 6:14 PM EDT, 26 minutes earlier.

Area forecast discussion, Sep 7, 6:14 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
614 PM EDT Thu Sep 7 2023

.SYNOPSIS...
A slow moving cold front will eventually move through the region
this evening. Behind this front, cooler temperatures and
unsettled weather are expected to linger into the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
A broken line of showers and storms will continue to progress
eastward with a cold front this evening. The main risk from this
activity will be the potential for isolated heavy rainfall
totals/localized flooding. Cell motion is parallel to the
boundary from SSW to NNE at present, and with the front's slow
eastward progress, cannot rule isolated 1 to 2 inch rainfall
totals in an hour or two.

The front will cross into central Pennsylvania this evening,
taking the bulk of the showers/storms with it, and a relative
lull in activity is expected overnight. A secondary front will
approach from the west this evening, and then likely stall near
or in the ridges towards morning. An isolated shower or two
cannot be ruled out. Low clouds and patchy fog/mist are likely
in lingering low-level moisture. Low temperatures will remain
some 5 to 8 degrees above normal.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
The secondary boundary will remain stalled or move eastward
only very slightly eastward into Friday night, as ridging just
off of the Eastern Seaboards slows progress. Additional shower
development is expected Friday, especially near the boundary,
with enough lingering moisture and instability to support
cellular activity. Thunderstorms will be possible, but again,
most of the significant activity will lie off to the east in
higher instability.

The front will finally get a better eastward push Friday night
into Saturday as a shortwave starts to dig into the Ohio Valley.
Additional shower activity can be expected, again more
concentrated across the eastern counties, closer to the front.

Temperatures Friday and Saturday will be close to seasonal
averages.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
This period will be mainly dominated by eastern CONUS troughing,
leading to below-normal temperatures for the majority of the
extended period.  Coverage of showers/several thunderstorms will be
quite high during the afternoon/evening period of Sunday as a
shortwave settles in to the Middle Ohio Valley, with vorticity
advection and upper divergence promoting lift. This main shortwave
crosses the Appalachians Sunday night, leading to decreasing
rain chances.

A relative lull is forecast for Monday into Monday night, as
temporary surface high pressure and mid-level zonal flow promote
mostly dry conditions and temperatures a bit closer to
climatology. The large-scale trough will then be reinforced by
another upper low/significant shortwave trough dropping into
Michigan during the midweek period. There is disagreement on the
details in the models, but a return to below-normal
temperatures and scattered showers seems possible for the
Tuesday through Thursday period.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Patchy MVFR to low VFR cu/stratocu cigs will continue through
mid afternoon with low convective temperatures in place. A
broken line of showers and thunderstorms in advance of a cold
front will continue to move across the region through this
evening. Included a tempo group in the TAFs for the passage of
this line. Not confident thunder will occur at all sites with
limited instability, though at least some showers are expected.

VFR is expected this evening as the convection diminishes, and
the front moves east before stalling. Low level moisture in
place should result in IFR stratus/fog develop overnight through
Friday morning.

A gradual improvement to MVFR is expected Friday morning as
limited mixing lifts cig heights. Further improvement to VFR
cigs is expected later in the afternoon under this continued
mixing.

.OUTLOOK...
Patchy IFR in fog/stratus is possible Friday night/Saturday
morning with low level moisture in place. Periodic restrictions
in showers/thunderstorms are possible under an upper trough
Saturday and Sunday. Some improvement is possible Monday under
weak high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...CL/88
NEAR TERM...
SHORT TERM...
LONG TERM...CL
AVIATION...WM
Hazardous weather outlook, Sep 7, 3:36 AM EDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
336 AM EDT Thu Sep 7 2023

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
031-073-075-WVZ001>004-012-080745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
336 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ016-074-076>078-WVZ021-509>514-080745-
Jefferson PA-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
336 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Isolated storms could reach severe levels this afternoon and evening.
The main threat will be damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:35 AM EDTAreal Flood AdvisoryPBZAllegheny, Beaver, Butler115 min
Sep 7, 6:08 PM EDTAreal Flood AdvisoryPBZAllegheny, Butler32 min

Nearby

Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.